Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Dec 6, 2021, 10:02 AM CST for St. Clair County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 6, 2021, 10:02 AM CST (16:02 UTC)
- Expired
- Dec 6, 2021, 10:45 AM CST
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 40
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted.
958
WWUS84 KBMX 061602
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
1002 AM CST Mon Dec 6 2021
ALZ026-061645-
St. Clair AL-
1002 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of St. Clair County
through 1045 AM CST...
At 1002 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Ashville to near Odenville
to near Leeds. Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Ragland, Ohatchee, Steele, Bald Rock,
Branchville, Coosa Island, Neely Henry Lake, Logan Martin Lake,
Whitney Junction, Alabama International Dragway and Wattsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3390 8614 3390 8611 3385 8605 3377 8605
3371 8614 3368 8615 3369 8620 3359 8619
3358 8622 3354 8619 3351 8628 3344 8633
3345 8638 3350 8638 3356 8655 3366 8653
3375 8654 3389 8634 3397 8630 3399 8620
TIME...MOT...LOC 1602Z 260DEG 50KT 3390 8636 3373 8643 3358 8657
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Dec 6, 8:43 AM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Dec 6, 8:43 AM CST, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 843 AM CST Mon Dec 6 2021 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0839 AM CST Mon Dec 06 2021/ Through This Afternoon. A cold front is quickly tracking southeast through the Tennessee Valley with the leading edge entering northwest Alabama. A band of heavier showers and a few thunderstorms are located right along the front, but ahead of the front there is stronger thunderstorm activity which will move through the western portions of the forecast area and near Tuscaloosa over the next couple of hours. This activity is moving into an environment characterized by weak instability with some boundary layer stability noted on the 12Z BMX RAOB. Strong wind shear is driving convective wind gusts of 30 to 40 mph. Although most of the observed wind gusts in Mississippi have remained sub-severe, there will continue to be isolated potential for a couple severe wind gusts up to 60 mph through the morning hours driven mostly by the robust dynamics aloft with 52kts of effective bulk shear measured on the 12Z BMX RAOB. The low tornado potential continues to wane over time as surface winds veer and flow becomes unidirectional. The cold front and associated thunderstorms will reach the Birmingham metro before noon with a quick passage thereafter. Some destabilization may occur ahead of the line due to surface heating as we get into the late morning to early afternoon as the activity tracks towards the I-85 corridor and south. However, this area is further removed from upper-level support and wind shear is not quite as robust, but a few 40 mph wind gusts will be possible before the rain begins exiting southeastern portions of the forecast area late this afternoon. Cold air quickly moves in behind the front and areas across the north will be in the upper 40s by sunset. 86 Previous short-term discussion: /Updated at 416 AM CST Mon Dec 06 2021/ Today through Tuesday. This morning we have less fog to deal with since our surface pressure gradients have increased ahead of the next front, so our winds have been up tonight more than normal. We could still have some patchy fog in the SE counties (along and SE of I85) where winds are the lightest tonight. This AM a surface front is situated from the Great Lakes SWWD into W KY and then into AR. In the upper levels, our main upper low and trough is centered over C Canada into MN. It will swing EWD across the Great Lakes toward Quebec through tonight. This will help to usher the surface front across AL today into this evening. Showers and thunderstorms have developed along and ahead of the front from the OH Valley into KY/AR/OK and TX as well as LA/MS/TN. Across the NW 1/3 of AL this AM we only have some light rain showers as of yet. This robust front will move through quickly today generally through the I-59 corridor toward noontime and over the I- 85 corridor by around 3 PM. There will be some shear, maybe just enough instability and forcing with the front along with lower to mid 60s dew points for a few 40-60mph wind gusts with any stronger cells. Although we should be removed from the best energy, we will keep an eye out for a rogue spin up as well in the NW counties this morning. As we head into the afternoon when the system moves into the SE half of the CWA, it should weaken further becoming more removed from the best energy. Low level shear decreases significantly as well. Plan on keeping the marginal severe wording in for the NW half through noon as is. Behind the front, we will see an influx of drier and cooler air with any precip coming to an end quickly. Not expecting any crossover precip as the moisture should be out before the air is cool enough. Precip should exit the SE counties by midnight. We will have a break in precip across C AL during that time. On Tuesday morning, a weak upper shortwave moves NE out of S TX across the Gulf Coast. This will bring back a few light showers in the S counties Tuesday morning and spreading a little further NWD for Tuesday afternoon. 08 .LONG TERM... /Updated at 416 AM CST Mon Dec 06 2021/ Wednesday and Thursday. A broad upper-level trough will swing through the eastern CONUS Wednesday morning, and the right entrance region of the associated jet streak will align to our north. This will foster continuation of banded rain shower activity along a quasi-stationary frontal boundary positioned somewhere between the I-20 & I-10 corridors, generally along and north of a weak, quickly propagating surface low. Rainfall will be lesser in coverage with northward extent as parcels ascend over the frontal surface and are challenged by dry air in the 850-700 mb layer. Nonetheless, I keep highest PoPs along and south of I-85 through Wednesday evening, but amounts will be light no matter what. A subsequent period of dry weather is expected Wednesday night into Thursday morning as the surface front is nudged southward by a surface high to our north. However, the front is forecast to retreat back to the north as a warm front by Thursday afternoon as a transient upper-level disturbance moves east toward the mid Mississippi River Valley. A broad corridor of low-level, warm/moist advection is progged to stretch from the Gulf Coast into the Great Lakes as flow aloft becomes more westerly. As the surface warm front surges north into the Tennessee Valley Thursday afternoon, noticeable increases in dewpoints are expected to persist into Thursday night with southerly winds (there will be little to no diurnal decline in temperatures Thursday night as a result). I've maintained chance PoPs Thursday afternoon trough Friday morning in association with warm air advection/increasing PWs. I've also kept slight chance thunderstorm mentioning as MUCAPE ~500 J/kg overspreads the Deep South (unstable parcels ~850 mb). Friday. By Friday morning, a more substantial upper-level trough is forecast to move across the Intermountain West. Lee cyclogenesis is now progged to occur across the High/Central Plains, and the northward expansion of a warm sector is expected downstream across the Southeast. Warm, moist air is now expected to spread well into the Ohio Valley as the deepening surface low quickly advances northeast toward the Great Lakes. Thus, Friday will be quite warm, warmer than Thursday, and I wouldn't be surprised to see highs approaching 80 degrees in some places (well above normal). I continue to expect isolated/scattered showers and thunderstorms Friday, especially farther north, as thermodynamic parameters increase in response to dewpoints now in the mid to upper 60s. Saturday and Sunday. Tonight's medium-range guidance has continued to shift, and in a favorable way. All global models, with the exception of the UKMET, now depict a positively tilted upper-level trough nearly paralleling a trailing surface cold front entering our region on Saturday morning. The surface low, which had previously been progged to deepen near the Tennessee Valley in some model runs, is now well to our north and entering southern Quebec Saturday afternoon. This has led to a much more unidirectional vertical wind profile atop the antecedent warm sector, and not too dissimilar from the system we're dealing with today. It's for these reasons the HWO will not include severe weather mentioning at this time. This sort of evolution has favored systems impacting the eastern CONUS over the past several weeks. However, thunderstorms still appear likely, and we're not completely out of the woods yet. We'll continue to monitor trends from here. Forecast-wise, Sunday will be much cooler and drier after FROPA as a Canadian high pressure system takes over the eastern CONUS once again. 40/Sizemore && .AVIATION... 12Z TAF Discussion. Areas of fog S/E of TOI may briefly reach them this AM. Have a tempo group to account for this. Otherwise, winds are higher overall due to increase surface pressure gradients ahead of approaching front to the NW of AL. MVFR-IFR cigs are expected for most this morning in advance of it except LIFR at TOI closer to the fog in SE AL. TSRA will move through from NW-SE ahead of the front. Gusty winds may occur at times with NW winds post front. Conditions become VFR for all by 23z but MGM/TOI as they will still be closer to the exiting front. MGM should go VFR by 6z. TOI may stay MVFR through the end of the forecast. Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until further notice. 08 && .FIRE WEATHER... Widespread rain chances are expected today along with a few thunderstorms. This is due to a stout cold front which is forecast to sweep through the area from the northwest. The frontal system will advance southeast throughout the day, and drier, cooler air is expected to fill in via breezy northwesterly winds. Today's elevated RH values will decline to the 40-60% range for tomorrow afternoon as winds become more northeasterly. However, rain chances will remain in place in areas south of I-20 tomorrow, before further increasing on Wednesday. Unsettled weather is expected later this week with warm, moist air spreading northward from the Gulf. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 29 52 38 56 / 100 0 10 40 30 Anniston 67 34 54 43 58 / 100 10 20 40 30 Birmingham 66 35 52 43 58 / 100 0 20 40 20 Tuscaloosa 67 36 52 43 60 / 100 10 20 40 20 Calera 66 37 52 44 59 / 90 10 20 40 30 Auburn 69 41 53 46 60 / 90 50 40 50 60 Montgomery 74 43 55 47 63 / 90 50 40 50 50 Troy 75 45 57 50 63 / 90 60 40 50 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... Dense Fog Advisory until 9 AM CST this morning for the following counties: Barbour...Bullock...Lee...Macon...Pike...Russell. &&
Hazardous weather outlook, Dec 6, 9:56 AM CST, 6 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 956 AM CST Mon Dec 6 2021 ALZ011>015-017>050-071900- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 956 AM CST Mon Dec 6 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A storm system will bring showers and thunderstorms to Central Alabama today. There will be a risk of damaging winds and a brief tornado through around 1 PM. The risk area includes locations south and east of a line from Pickens to Blount counties, and north and west of a line from Cleburne to Chilton to Dallas counties. The storms should weaken as the afternoon progresses. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today.
In the hours before
Special weather statement, Dec 6, 7:55 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
755 AM CST Mon Dec 6 2021
ALZ012-013-022-061445-
Fayette AL-Pickens AL-Lamar AL-
755 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of Pickens, Fayette and
Lamar Counties through 845 AM CST...
At 754 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Bedford to near Longview. Movement was east at
40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayette, Aliceville, Vernon, Gordo, Reform, Millport, Carrollton,
Pickensville, Berry, Kennedy, Belk, Ethelsville, McMullen, Bankston,
Benevola, Johnston Lake, Bevill Lock And Dam, Bluff, Garden and
Ashcraft Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 8824 3384 8819 3382 8753 3369 8753
3369 8746 3360 8754 3361 8763 3358 8763
3358 8767 3352 8767 3352 8784 3326 8784
3307 8799 3304 8805 3314 8832
TIME...MOT...LOC 1354Z 282DEG 35KT 3380 8823 3344 8891
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
56Special weather statement, Dec 6, 9:17 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
917 AM CST Mon Dec 6 2021
ALZ024-061600-
Jefferson AL-
917 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact Jefferson County through 1000 AM
CST...
At 917 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to near Bankhead Lock And Dam to
near Jena. Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Hueytown, Gardendale, Irondale, Leeds, Moody,
Fairfield, Fultondale, Sumiton, Center Point, Pleasant Grove, Clay,
Pinson and Tarrant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3377 8665 3376 8654 3352 8655 3347 8661
3347 8667 3337 8678 3333 8689 3325 8698
3331 8716 3342 8725 3347 8734 3350 8726
3353 8727 3352 8725 3355 8719 3361 8718
3366 8706 3377 8702 3384 8688 3384 8676
TIME...MOT...LOC 1517Z 272DEG 49KT 3384 8720 3346 8739 3317 8788
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
56Special weather statement, Dec 6, 9:33 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
933 AM CST Mon Dec 6 2021
ALZ023-025-034-061615-
Bibb AL-Shelby AL-Tuscaloosa AL-
933 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of southern Tuscaloosa,
Shelby and Bibb Counties through 1015 AM CST...
At 933 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near North Johns to near McFarland Mall to near
Knoxville. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Leeds, Calera, Chelsea,
Montevallo, Childersburg, Brent, Columbiana, Centreville,
Wilsonville, Moundville, Indian Springs Village, Vincent, Lake View,
Brookwood, Coaling and Harpersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3314 8750 3336 8720 3334 8720 3325 8706
3325 8698 3354 8652 3350 8648 3350 8638
3335 8634 3329 8636 3319 8650 3312 8646
3302 8652 3307 8661 3307 8688 3287 8688
3288 8742 3300 8742 3302 8783 3307 8783
TIME...MOT...LOC 1533Z 285DEG 39KT 3335 8715 3313 8745 3305 8782
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
56Special weather statement, Dec 6, 9:51 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
951 AM CST Mon Dec 6 2021
ALZ017-061615-
Blount AL-
951 AM CST Mon Dec 6 2021
...A strong thunderstorm will impact portions of northeastern Blount
County through 1015 AM CST...
At 951 AM CST, Doppler radar was tracking a strong thunderstorm over
Holly Pond, or 8 miles northwest of Blountsville, moving east at 40
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Snead, Susan Moore, Walnut Grove, McLarty, Brooksville and
Strawberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3426 8644 3425 8644 3421 8641 3410 8630
3407 8632 3412 8660 3415 8659 3419 8655
3422 8655 3423 8652 3424 8652 3425 8651
3425 8650 3426 8649
TIME...MOT...LOC 1551Z 278DEG 37KT 3421 8664
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Dec 6, 10:02 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1002 AM CST Mon Dec 6 2021
ALZ026-061645-
St. Clair AL-
1002 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of St. Clair County
through 1045 AM CST...
At 1002 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Ashville to near Odenville
to near Leeds. Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Ragland, Ohatchee, Steele, Bald Rock,
Branchville, Coosa Island, Neely Henry Lake, Logan Martin Lake,
Whitney Junction, Alabama International Dragway and Wattsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3390 8614 3390 8611 3385 8605 3377 8605
3371 8614 3368 8615 3369 8620 3359 8619
3358 8622 3354 8619 3351 8628 3344 8633
3345 8638 3350 8638 3356 8655 3366 8653
3375 8654 3389 8634 3397 8630 3399 8620
TIME...MOT...LOC 1602Z 260DEG 50KT 3390 8636 3373 8643 3358 8657
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 5:22 AM CST | Dense Fog Advisory | BMX | Barbour, Bullock, Lee, Macon, Pike, Russell | 4 hr |
| Dec 6, 7:55 AM CST | Special Weather Statement | BMX | Fayette, Lamar, Pickens | 50 min |
| Dec 6, 8:36 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 54 min |
| Dec 6, 9:09 AM CST | Severe Thunderstorm Warning | BMX | Walker | 21 min |
| Dec 6, 9:17 AM CST | Special Weather Statement | BMX | Jefferson | 43 min |
| Dec 6, 9:33 AM CST | Special Weather Statement | BMX | Bibb, Shelby | 42 min |
| Dec 6, 9:51 AM CST | Special Weather Statement | BMX | Marshall | 24 min |
| Dec 6, 10:15 AM CST | Special Weather Statement | BMX | Chilton, Shelby, Talladega | 45 min |
| Dec 6, 10:42 AM CST | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega | 39 min |
| Dec 6, 10:51 AM CST | Special Weather Statement | BMX | Greene, Hale, Sumter | 39 min |
| Dec 6, 10:53 AM CST | Special Weather Statement | BMX | Coosa, Elmore, Tallapoosa | 52 min |
| Dec 6, 11:24 AM CST | Special Weather Statement | BMX | Chambers, Randolph | 66 min |
| Dec 6, 11:36 AM CST | Special Weather Statement | BMX | Elmore | 24 min |
| Dec 6, 11:37 AM CST | Special Weather Statement | BMX | Hale, Perry | 38 min |
| Dec 6, 12:03 PM CST | Special Weather Statement | BMX | Lee | 57 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.